Intraoperative Localized Urticarial Reaction During Q-switched Nd:YAG Laser Tattoo Removal

March 2015 | Volume 14 | Issue 3 | Case Report | 303 | Copyright © 2015

Reason Wilken MD,a Derek Ho BS,b Tatyana Petukhova MD,a and Jared Jagdeo MD MSa,c,d

aDepartment of Dermatology, University of California Davis, Sacramento CA
bCollege of Medicine, State University of New York Downstate Medical Center, Brooklyn, NY
cDermatology Service, Sacramento VA Medical Center, Mather, CA
dDepartment of Dermatology, State University of New York Downstate Medical Center, Brooklyn, NY

Abstract

Q-switched lasers, such as the neodymium:yttrium-aluminum-garnet (Nd:YAG) laser, are the gold standard for tattoo removal. Allergy to tattoo pigment is well-documented, but adverse allergic reactions during or shortly after laser tattoo removal are rare with few reports in the medical literature. Here we describe an intraoperative, localized urticarial reaction that developed during treatment of a tattoo using a 1064-nm Nd:YAG laser. As laser tattoo removal becomes increasingly popular amongst our patients, it is important for dermatologists to be aware of urticarial allergic reactions as well as their management. We outline our recommendations for medical management of this condition and hope that these guidelines will facilitate patient care by dermatologists who encounter this immune skin reaction to laser tattoo removal.

J Drugs Dermatol. 2015;14(3):303-304.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

CASE REPORT

A 55-year-old man with multiple tattoos over his chest, back and arms presented to clinic for repeat laser tattoo removal using the neodymium:yttrium-aluminum-garnet (Nd:YAG) laser (Quanta Q Plus C, Quanta Aesthetic Lasers, Englewood, CO). The tattoos had been placed approximately 37 years prior. The patient had a history of hepatitis C infection treated thirteen years prior resulting in an undetectable viral load. He was otherwise in excellent health and took no home medications other than aspirin 81 mg daily and had no history of prior allergic reaction to any of his tattoos. Our clinic had initially treated a tattoo on the patient’s right arm with the Nd:YAG 1064-nm laser (fluence 0.85, spot size 4 mm, frequency 1 Hz) two months prior to this presentation, followed by repeat treatment of the right arm tattoo (fluence 5, spot size 4 mm, frequency 1 Hz) and initial treatment of a left arm tattoo (fluence 4, spot size 4 mm, frequency 1 Hz) one month prior. All of these prior laser treatments had been well-tolerated without any adverse effects and the patient had an excellent response in terms of decreased tattoo pigmentation.

At the present visit, he patient desired removal of a tattoo of a motorcycle on his back that had been placed by an amateur provider about 37 years prior. The tattoo appeared to be composed entirely of black ink, and laser tattoo removal was performed using the Q-switched 1064-nm Nd:YAG Q-Plus C laser using the R20 method. A total of two passes with the laser (fluence 3, spot size 4 mm, frequency 1 Hz) were performed on the tattoo. Prior to the second treatment pass, the skin in the area of the tattoo pigment developed an urticarial appearance with wheal formation and erythema corresponding to the outline of the tattoo (Figure 1). The patient also noted localized pruritus at the treatment site. He did not develop any signs of systemic hypersensitivity or evidence of cutaneous reaction outside of the treated area. Following the second treatment pass, topical 0.1% triamcinolone ointment was applied to the area and the patient was monitored in the clinic for sixty minutes to ensure that he did not develop any signs of anaphylaxis or systemic allergic reaction. The patient was counseled that this likely represented a localized allergic reaction to the tattoo dye, and that he may be at increased risk for development of a local and/or generalized hypersensitivity reaction with future tattoo placement or removal.

The patient was prescribed 0.1% triamcinolone ointment to apply at home twice daily for the next three to five days. Telephone interview with the patient on post-procedure day three confirmed that the induration and pruritus had completely resolved. The patient was instructed to discontinue the triamcinolone ointment and return to clinic for repeat evaluation and counseling prior to any future attempts at laser tattoo removal.

DISCUSSION

Allergic reactions to tattoo pigments have been well documented, and often present with erythema, scaling and pruritus in the area of tattoo placement.1 Red tattoo ink is the most commonly identified culprit in development of hypersensitivity but such reactions have also been reported to green and yellow pigments.2-4 Due to the lack of regulation and variability of tattoo pigment composition, it is often difficult to identify a specific inciting agent leading to the development of a tattoo allergy.5 Furthermore, a recent study of patch testing in 90 patients with suspected tattoo hypersensitivity failed to show positive results to common allergens contained within the implicated tattoo dyes. Thus, the generation of an immune reaction to tattoo

↑ back to top


  • 1
  • 2

Related Articles